MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 35 CM, INLINE GRIP; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 35 CM, INLINE GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0535IC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device was returned to olympus¿s local distributor, but not returned to olympus medical systems corp.(omsc) for evaluation.Therefore the exact cause of the reported event could not be conclusively determined at this time.A supplemental report will be submitted, if additional or significant information becomes available at a later time.
 
Event or Problem Description
During a laparoscopic radical hysterectomy, the subject device was used.After 20 minutes since the surgery began, the generator showed an error in the probe.When the user checked the subject device, the probe was broken off.The fragment was retrieved from the patient without difficulties.The intended procedure was completed with another device.There was no patient injury reported.
 
Additional Manufacturer Narrative
This is a supplemental report to provide additional information.The subject device was returned to olympus medical systems corp.(omsc) for evaluation.The probe was found to be broken off at 13.5mm from its tip.The broken piece of the probe tip was not returned.There was a mark in the probe which came in contact with the non-insulated area of grasping section and was abraded against it.The broken surface of the probe was checked.It indicated the probe had cracked from the contact mark then broken off.There was a mark in the non-insulated area of grasping section which came in contact with the probe and was abraded against it.The tissue pad in the grasping section was worn away.The manufacturing record was reviewed and found no irregularities.Based on the past similar cases, omsc presumes that the event occurred due to the following occurrence mechanism.1.The worn of the tissue pad could have happened because "seal & cut" output was activated while grasping nothing with the grasping section and the probe tip, or kept activating the output after a transection of tissue.2.The tissue pad was worn away, causing the non-insulated of the grasping section to touch the probe.3."seal & cut" output was activated under this situation, the scratches indicating that the probe and grasping section were in contact with each other were made.4.The probe received an output load in seal & cut mode or received a load when grasping tissue.As a result, the probe cracked from the scratch and the error occurred.5.The probe broke when added some load to check by customer.The above device handling has warned in the instruction manual.

Brand Name
THUNDERBEAT 5 MM, 35 CM, INLINE GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key11383399
Report Number8010047-2021-03035
Device Sequence Number3858258
Product Code GEI
UDI-Device Identifier04953170308697
UDI-Public04953170308697
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K111202
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberTB-0535IC
Device Lot NumberKR107460
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/03/2021
Supplement Date Received by Manufacturer03/22/2021
Initial Report FDA Received Date02/26/2021
Supplement Report FDA Received Date03/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1